Baltimore Harm Reduction Coalition Offers Overdose Training Workshops to the Community

Baltimore Harm Reduction Coalition Offers Overdose Training Workshops to the Community

Once labeled “Murder City”, the last few years in Baltimore and the state in general have seen a rise in a different type of violence that has exceeded the others. In 2016, there were a total of three-hundred-eighteen homicides in the city compared to the over two-thousand intoxication related deaths in Maryland, 89% of which were opioid related. Though some may only call for harsher sentencing, organizations like the Baltimore Harm Reduction Coalition(BHRC) are taking a more reductive approach.

Formed in January 2011, BHRC uses harm reduction principles to fight the rising intoxication-death toll in the city, as well as the ripple effects of drug overdose.

According to their website, harm reduction is defined as “a range of policies and practices designed to reduce the harmful consequences associated with drug use, sex work, and other activities that may contribute to poor health outcomes. Harm reduction is an alternative and, in some cases, a complement to the more conventional approaches of demand and supply reduction.”

Executive Director Harriet Smith presented the benefits of harm reduction practices in an Overdose Response Training workshop at the Greenmount Coffee Lab on June 17th. Below is an outline of the workshop and information on how to get involved.

Overdose Response Training:

1) Recognize the signs of an overdose
If an individual has taken any sort of drug and is experiencing these signs there is a high chance they are overdosing. Some of the common signs of overdose include trouble breathing, trouble sitting up, change in lip color, confusion or unconsciousness.

2) Check for unconsciousness
Place a hand or ear by the individual’s mouth to listen/feel for breathing. If they are not breathing, try reviving them by taking a fist and placing it down knuckles first on the individual’s breast plate, before rubbing up and down. This action, called the sternal rub, is very uncomfortable and the individual will react if they are conscious.

3) Call 911
Whether the individual wakes up or not, it is advised to call 911 in case they still need medical attention. When calling 911 it is the caller’s choice whether or not to inform the operator the call is for an overdose.

If the operator is informed an overdose is the reason for the call, police will be sent ahead of the ambulance for questioning and investigation.

Additionally, if the caller is afraid of arrest, note that the Good Samaritan Law protects them if they “have a misdemeanor amount of illegal substances, paraphernalia or alcohol belonging to a minor” according to Smith. This law does not protect those who “have active warrants or lack citizenship.”

4) Administer the Naloxone
Naloxone, also known as Narcan, is a non-addictive prescription medicine that can

restore breathing and consciousness during an opioid related overdose. The drug lasts thirty to ninety minutes and can be inserted with a needle at a 90 degree angle into the thigh, arm or butt.

If there is no response in one to three minutes, giving a second dose is recommended. Once the second dose is administered, if the individual is still not breathing continue on with the steps described below.

*Naloxone only works for opioid overdoses.

5) Give Rescue Breath
Tilt their head back and breathe regularly into their mouth. A t-shirt or mouth cover can be used to prevent mouth-to-mouth contact.

6) Place in Recovery Position
Place the individual on their side with their mouth titled downward toward the ground in case of vomiting. The chin should be moved up to allow air to easily move through the windpipe. Finally, arms and legs should be positioned to maintain the placement.

7) Explain what happened
If the individual regains consciousness, explain what happened to them and the withdrawal symptoms they may experience as a result of the Naloxone. Make sure they are aware their desire to use again will be strong because of the withdrawal symptoms.

Once the ambulance arrives, allow the EMTs to take over.

What else should you know?

  • Carrying Naloxone is completely legal
  • Training is not necessary to purchase Naloxone
  • Naloxone can be purchases at any local pharmacy. If they don’t stock, it submit a request they do so.
  • Naloxone is usually covered by insurance.
  • Naloxone is light sensitive and should be stored at room temperature.

To find out more about the BHRC and how to get involved in harm reduction, contact

Harriet Smith at bmorehrc@gmail.com or visit their website at baltimoreharmreduction.org.

Sources:
Baltimore Harm Reduction Website
The Baltimore Sun Homicide Index
Baltimore City Health Department
MD Dept. Health & Mental Hygiene Overdose Prevention Document

Have a story you want to tell? Reach out to me at natashalanewrites@gmail.com

Leave a Reply

Your email address will not be published. Required fields are marked *